COMMENTARY

Automated Dispensing Cabinets: Getting It Right in the Age of Automation

Barbara L. Olson, MS, RN-BC, FISMP

Disclosures

July 10, 2009

In This Article

Wrong Drug/Wrong Dose Errors

Wrong drug and wrong dose errors are the most common errors associated with ADC use. Look-alike drug names and drug packages are variables that can lead to wrong-drug/wrong-container selection errors. Morphine and hydromorphone (Dilaudid®), for example, are 2 different opioid analgesics that top the list of the most frequently confused drugs.[3] Alprazolam and lorazepam are another pair of look-alike, sound-alike drugs that are frequently confused.

Environmental factors (such as distraction and lighting) influence how well humans perform tasks involving product selection. Patient information at the point of dispensing, such as allergies and potential contraindications, allow a final cognitive check (matching prescribed drug, dispensed drug, and indication for use) to occur.

Consider this comment, made by a seasoned nurse who responded to a post entitled "Meds & Mindfulness" on Medscape's On Your Meds blog in April 2009:

I have been an RN since 1974 and have worked in many settings. I am currently on a geriatric psychiatric unit and I just wanted to share that my morning med pass is just about the most unnerving thing I have ever done. The area where 2 of us prepare our meds is a small hallway through which people must pass to reach our unit tube system. Folks squeeze by often as we work. On the other end of our small area is our Pixis (sic) machine, which the pharmacy tech comes to stock during the time we are setting up our meds...... Interruption is the name of the game.

This nurse's observations highlight several of the well-known risk points in the medication use process that contribute to wrong drug/wrong dose errors.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....